Virginia, 2023

Damaging Wind in Virginia, August 15, 2023

August 15, 2023 · NWS LWX · 1 event in 1 county or zone

An isolated severe thunderstorm produced localized wind damage southwest of the City of Fredericksburg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An isolated severe thunderstorm produced localized wind damage southwest of the City of Fredericksburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 15, 2:15 PM EST, 50 minutes earlier.

Area forecast discussion, Aug 15, 2:15 PM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
315 PM EDT Tue Aug 15 2023

.SYNOPSIS...
A cold front will push south of the area late tonight.
High pressure and dry conditions return for Wednesday. Another
cold front will track through the region late Thursday night.
High pressure moves in over the weekend along with a gradual
warming trend.

&&

.NEAR TERM /THROUGH TONIGHT/...
It will be another active day across the region with multiple
hazards in place. More specifically, a Flood Watch and Severe
Thunderstorm Watch are in effect until 8 PM and 9 PM,
respectively. This is all in response to a strong cold front
approaching from the west.

Based on the position of the longwave trough and surface wind
shifts, this boundary is currently exiting the Blue Ridge
Mountains. A narrow line of heavy showers accompanies this front
near KCHO. Further downstream, a swath of convection currently
stretches from around Manassas northeastward into D.C. Despite
the impressive appearance of these echoes, the fact the -20C
isotherm is between 26,000-27,000 feet is really limiting
lightning production. The mid-level lapse rates are again poor,
generally running around 5-5.5 C/km which is likely a negative
to further updraft growth. Given anomalous moisture content and
high freezing levels/wet-bulb zero heights, many cells will
dump very heavy rainfall. Currently, the most vulnerable
locations to flash flooding would be the south/southwestern
portion of the Capital Beltway up through Alexandria and into
D.C. These areas saw many hydrologic issues yesterday.

The current radar presentation across northern Virginia into the
District show outflows moving toward the north and south. Given
an uncapped thermodynamic environment with surface-based CAPE
values in the 2,000-3,000 J/kg range, further convective
development is quite likely on these boundaries. Severe weather
is possible this afternoon into the early evening with damaging
wind gusts being the primary threat. Isolated large hailstones
and even a brief tornado are not out of the question for the
more developed thunderstorms. One limiting factor is the
current objective analysis only shows 600 J/kg of downdraft
CAPE.

After the cold front sweeps through later this evening, the hot
and humid air mass will be ushered out of the region. Until that
occurs, the upper 80s to low 90s with heat indices in the
mid/upper 90s will continue through the afternoon hours. The
main shower and thunderstorm chances are forecast to shift
toward the Chesapeake Bay late this evening and into portions of
the overnight hours. Some residual mid-level vorticity moving
through the Alleghenies may also spark a few overnight showers.
Forecast lows will be in the 60s, with mid/upper 50s over the
higher terrain and cooler sections of the Shenandoah Valley.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As the upper trough shifts toward the northeast and begins
to shear out, more tranquil weather returns to the region after
a pair of active days. Although the frontal boundary stalls just
offshore, its influence will be minimal as high pressure pushes
in from the Ohio/Tennessee Valleys. Drier air pushes into the
area with dew points falling into the low/mid 60s. Slightly
cooler weather works its way the region with high temperatures
averaging in the low/mid 80s, locally down to the upper 60s to
mid 70s across the mountains. Expect more sun than clouds with
dry weather for the day. The influence of high pressure on the
pattern will keep skies mostly clear overnight with lows still
slightly above average.

Most of Thursday should be dry, although clouds should increase
late in the evening and into the overnight. This is ahead of a
strong northern stream trough slated to cross the Great Lakes on
Thursday evening. Sharpening height falls will aid in some
shower development, particularly closer to the Mason-Dixon Line
and along the Alleghenies. This should also aid in a cool down
for subsequent days. Before that occurs, Thursday should be on
the hot side, topping out in the upper 80s to near 90 degrees.
Mild conditions remain into the night as a cold front approaches
from the northwest.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
With an UL trough moving east Friday, an anomalous H5 ridge will
build over the Mississippi River Valley into the central Plains.
With a cold front having pushed through Friday, expect cooler
temperatures and lower dew points, which will continue into Saturday
as well.

Come Sunday into Monday, the UL ridge will continue to spread
eastward. Temps through the column will warm as a result leading to
a gradual increase in surface temps through the period. NBM and
ensemble guidance has come down with high temps slightly in the
middle of next week owing to the uncertainty wrt the evolution of
the incoming trough from Canada and how it influences the anomalous
ridge. Should we remain on the NE side of the ridge, will have to
monitor the potential for NW flow thunderstorms.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Through about 23Z, it will be an active period for the DC and
Baltimore terminals. Heavy showers accompanied by isolated
thunderstorms should lead to some restrictions at these
terminals during the late afternoon to early evening hours.
Gusty and erratic winds along with frequent lightning will
likely accompany a number of thunderstorms. Given the number of
outflow boundaries on the map, these may be a further impetus
toward convective initiation. A strong cold front sweeps through
the area leading to a drying trend into tonight along with a
shift to west-northwesterlies.

Expect VFR conditions on Wednesday and Thursday given a drier
pattern ahead. Some showers may approach from the north of
Thursday night as the next upper trough moves in from the Great
Lakes.

With a front moving through Friday, winds will become NWly, but no
precip is expected. VFR conditions through the weekend with light
winds.

&&

.MARINE...
The main issue across the waterways is the potential for Special
Marine Warnings with the Severe Thunderstorm Watch in place
until 9 PM this evening. Strong and gusty winds, small hail, and
frequent lightning are the primary hazards to mariners. A cold
front sweeps through late tonight before settling nearby into
the middle of the week. Increasing winds ahead of the trough
across the Great Lakes may lead to a need for Small Craft
Advisories late Thursday.

SCA conditions behind FROPA Friday. Winds weaken through the weekend
with high pressure nearby.

&&

.HYDROLOGY...
A Flood Watch is in effect until 8 PM from Fairfax County
eastward across the D.C. metro and into portions of the
Baltimore metro area. This is due to the threat for flash
flooding as slow moving thunderstorms may produce hourly
rainfall of 1 to 2 inches per hour. Currently, the most
vulnerable location would be the south/southwest side of the
Capital Beltway up into D.C. which saw flash flooding yesterday
afternoon. The threat for heavy rainfall quickly winds down
late this evening and into the night as a cold front dries
conditions out.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until 8 PM EDT this evening for DCZ001.
MD...Flood Watch until 8 PM EDT this evening for MDZ011-013-014-
     503>506.
VA...Flood Watch until 8 PM EDT this evening for VAZ053-054.
WV...None.
MARINE...Flood Watch until 8 PM EDT this evening for ANZ535.

&&

SYNOPSIS...BRO
NEAR TERM...BRO
SHORT TERM...BRO
LONG TERM...CPB
AVIATION...BRO/CPB
MARINE...BRO/CPB
HYDROLOGY...BRO
Hazardous weather outlook, Aug 15, 1:11 PM EST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
211 PM EDT Tue Aug 15 2023

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-161815-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
211 PM EDT Tue Aug 15 2023

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 8 PM for the I-95
corridor into southern Maryland including the adjacent waters.

Special Marine Warnings may be needed for portions of the waters
as well.

A Flood Watch is in effect until 8 PM this evening for much of
the D.C. and Baltimore metros areas. This is due to the threat of
flash flooding from slow moving thunderstorms. In particular,
urban areas hit by heavy rainfall yesterday are more vulnerable to
additional flash flooding issues this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon. Spotters are also
asked to provide any flood reports to the forecast office.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-161815-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
211 PM EDT Tue Aug 15 2023

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect for Montgomery, Howard,
and Baltimore counties in Maryland until 8 PM.

Elsewhere, isolated severe thunderstorms after possible this
afternoon into the early evening across northeastern Maryland.
Damaging wind gusts are the most likely hazard, although isolated
large hail or a brief tornado are also possible.

A Flood Watch is in effect until 8 PM this evening across
northern portions of Montgomery and Howard counties. This is due
to the threat of flash flooding from slow moving thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon. Spotters are also
asked to provide any flood reports to the forecast office.

MDZ001-501-502-VAZ503-504-WVZ501>506-161815-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
211 PM EDT Tue Aug 15 2023

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

The radar

The Sterling radar (KLWX), 80 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Spotsylvania

When
August 15, 3:05 PM EST
Where
Spotsylvania County, 1.55 mi WSW of Chancellor
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.265, -77.628

Tree damage was reported near Ashby Woods, including trees that blew down in the 11400 block of VA-612 Catharpin Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114427.